Vancomycin‐Induced Vasculitis

1Brown University, Providence, RI

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 259

Case Presentation:

The patient is a 61‐year‐old woman with a medical history of hypertension, non–small cell lung cancer which was resected 6 weeks prior to admission, coronary disease, and previous cecal ulcer and polyps. She presented with 4 days of dark tarry stools and epigastric pain. The patient was admitted for treatment of a gastrointestinal bleed. She received packed red blood cells and underwent endoscopy, which revealed a large duodenal ulcer with a visible vessel that was clipped, as well as small nonbleeding duodenal and gastric ulcers. The patient was treated with an intravenous proton pump inhibitor. On admission, she also had a lobar pneumonia and was started on vancomycin and Zosyn for coverage of possible hospital‐acquired pneumonia. On hospital day 2 the patient began spiking fevers and was pan‐cultured. A CT chest showed left lower lobe pneumonia and a loculated pleural effusion with gas. She underwent drainage of this empyema, and a chest tube was placed. On hospital day 6, the patient developed new painful joint effusions in the right elbow and both knees and developed warm, tender swollen joints. Ankle, knee, wrist, proximal in‐terphalangeal, distal interphalangeal, and tarsal joints were involved symmetrically. Her creatinine, which had been stable at around 1.0, rose to 1.9. A urinalysis was unremarkable, and FeNa was less than 1. The patient also developed a petechial rash, which progressed to palpable purpura over the distal lower extremities symmetrically. Biopsies of the lesions revealed leukocytoclastic vasculitis. Cultures from the chest tube grew methicillin‐resistant Staphylococcus aureus; therefore, vancomycin and Zosyn were discontinued, and naf‐cillin was started. At the time vancomycin was stopped, levels were supratherapeutic, a result of the acute onset of renal insufficiency. As vancomycin levels normalized, the patient's creatinine, joint effusions, and skin lesions improved.

Discussion:

With the emergence of methicillin‐resistant Staphylococcus aureus, vancomycin has become one of the most commonly used antibiotics in American hospitals. Antibiotics should be closely reviewed whenever a hypersensitivity vasculitis is found. This example adds to previous case reports that link vancomycin to a leukocytoclastic vasculitis. Because of the presence of extracutaneous manifestation of this vasculitic reaction, we arrived at a diagnosis of microscopic polyarteritis secondary to vancomycin. When faced with uncommon disease entities, it is important for physicians to review the side effects of commonly prescribed medications.

Conclusions:

Infectious diseases; thus, the use and effects of antibiotics will continue to be the bane of hospital medicine. Therefore, hospitalists ought to be alert and institute appropriate workups and measures when idiosyncratic reactions to medications occur.

Disclosures:

K. Dapaah‐Afriyie ‐ Miriam Hospital, employment

To cite this abstract:

Dapaah‐Afriyie K. Vancomycin‐Induced Vasculitis. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 259. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/vancomycininduced-vasculitis/. Accessed May 26, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.